Do you or someone you know have a problem with opioids?
Many people take opioids for a short time to alleviate acute pain. In situations like this, they can be a helpful medication. It is important to be aware, however, that dependence on opioids can happen within as little as a few days.
Here are questions to ask about your own or another person’s behaviors and decision-making. They are adapted from the National Institute on Drug Abuse and Addiction Outreach Clinic.
- Have you/they taken opioids for longer than intended or in larger amounts than intended?
- Do you/they crave or have a strong drive to use opioids?
- Do you/they spend a good amount of time and effort to get and use opioids?
- Have you/they missed work, given up spending time with friends and family or doing enjoyable activities to use opioids?
- Do you/they give up important social, recreational or work-related activities to get and use opioids?
- Have you/they been in situations that are hazardous to your/their emotional health or physical safety to get opioids?
- Are opioids having a negative effect on your/their life? If so, are you/they still using?
- Do you/they want to cut down or stop using opioids but can’t?
Whether you are asking these questions of yourself, or a loved one, answers of “yes” to three or more of the questions above can mean the possibility of opioid use disorder. While not a clinical diagnosis, the results should be enough to start a conversation with the person affected.
The discussions might not be easy, but they are an important first step in facing and overcoming OUD. The second step is guiding them or yourself unto the path of ELEVATED RECOVERY.
If you have any additional questions, please don’t hesitate contacting one of our knowledgeable Addiction specialist by clicking here.
HOW TO SPOT AN OVERDOSE
- Slow or shallow breathing
- Unresponsiveness, severe sleepiness (a loud voice or a firm rub on the chest does not wake them up)
- Blue or grey lips or fingertips
- Floppy arms or legs
- Snoring or gurgling
- Pinpoint pupils
Narcan (Naloxone) is a safe, FDA-approved medication that can reverse an opioid overdose in minutes. During an overdose, opioids cause the respiratory system to stop functioning and the user can stop breathing completely. Narcan quickly reverses the effects of the opioids and can save lives. Narcan comes as a nasal spray and is easy to use. If someone you care about is at risk for opioid overdose, Narcan is a must for your first aid kit.
If you suspect an overdose, always call 911 in addition to administering Narcan.